"Each time I was injected with contrast agent it felt very hot but the doctor said not to worry," says Gregory. "He told me that heat is to be expected; when you put this liquid in the vein it will be warm and then it will go away." Gregory got rid of the kidney stones—he had ultrasound surgery and he is taking a drug that is supposedly working. However, he may not have gotten rid of the gadolinium. Gregory could be at risk for a skin disease called nephrogenic systemic fibrosis (NSF), which can occur in some patients with kidney problems.
In September 2007, the FDA sent a letter to health professionals advising that patients be screened for kidney problems before use of such agents, and that the recommended dose should not be exceeded. Why was Gregory given the contrast agent—four times?
"I have small tissue growths that looks like dead skin on my back, shoulders and chest," says Gregory. "Recently I've found a few brownish patches on my face and head. I also have some problems with my joints—they are aching constantly. I had no idea what was going on until I read an article in the newspaper about contrast agents and side effects and then I did some more research online. I am concerned because once you develop NSF, it is irreversible and sometimes fatal. They also say that after about 18 months the symptoms can accelerate so of course I am worried."
NSF typically begins with the formation of excessive scar tissue in the skin and connective tissue of other internal organs, which results in thick, coarse and hard skin. It becomes difficult to move the arms, hands, legs and/or feet, and NSF can also result in deep pain in the hips and general muscle weakness.
"I have a biopsy scheduled with my dermatologist next Wednesday to find out what these dead skin spots are," Gregory adds. "I hope I will know more about whether I am developing NSF after my biopsy. I called the hospital to see what contrast agent they used and they confirmed it is gadolinium, but couldn't tell me the make. I know that three brands are very bad, but for me it doesn't matter. Either I have the problem or I don't. If you have kidney problems you shouldn't have gadolinium in the first place. There should be some other method.
READ MORE MRI HEALTH RISK LEGAL NEWS
"I had surgery with ultrasound and I'm taking some drug my brother is sending me from Europe so I won't get any more kidney stones. I just hope my doctor was right and having the MRI did outweigh any MRI health risks."
On September 9, 2010, the FDA announced it was banning Omniscan, Magnevist and Optimark gadolinium-based contrast agents (GBCAs) on patients with kidney problems and was requiring a label change for all other GBCAs, on top of the black box warnings they already carry.
Omniscan (manufactured by GE Healthcare) has been linked to 382 cases of NSF; Magnevist (Bayer) has been associated with 195 NSF cases out of 23 million doses, and Optimark (Covidien) has been linked to 35 cases.